Alert archive / Tennessee / Tornado Warnings in 2003

Tornado Warning 5, NWS Nashville, TN

March 19, 2003Coffee County, Warren County, Tennessee

NWS Nashville, TN issued this tornado warning at Mar 19, 2003, 10:46 AM CST for Coffee County, Warren County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 10:46 AM CST (16:46 UTC)
Expired
Mar 19, 2003, 11:30 AM CST
In force
44 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Coffee County, TN, Warren County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 8:00 AM CSTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WFUS54 KOHX 191646
TORBNA
TNC031-177-191730-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1045 AM CST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL COFFEE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF MANCHESTER
  NORTHWESTERN WARREN COUNTY IN TENNESSEE

* UNTIL 1130 AM CST

* AT 1044 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO ABOUT 3 MILES NORTHWEST OF MANCHESTER...MOVING NORTHEAST 
  AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
RURAL WESTERN WARREN COUNTY AT 1100 AM CST
RURAL NORTHERN COFFEE COUNTY AT 1100 AM CST
RURAL NORTHERN WARREN COUNTY AT 1120 AM CST

DOPPLER RADAR INDICATED A TORNADO MAY FORM AT ANY TIME. TAKE COVER
NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A BASEMENT...AN
INTERIOR ROOM OR HALLWAY...ON THE LOWEST FLOOR.

&&

LAT...LON 3540 8607 3548 8622 3558 8617 3567 8609
          3565 8599 3572 8599 3585 8586 3583 8569

$$
STEIGERWALDT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Mar 19, 9:18 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 19, 9:18 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
915 AM CST TUE MAR 18 2003

HAVE UPDATED ZONES TO MENTION TORNADO WATCH UNTIL NOON FOR EAST HALF
OF MIDDLE TENNESSEE.

MOST OF THE ACITIVTY WILL BE ACROSS THE EASTERN HALF OF MIDDLE TENNESSEE
INTO THE AFTERNOON. WESTERN AREAS NO LONGER HAVE SHOWERS AND THUNDERSTORMS
BUT SCATTERED SHOWERS AND THUNDERSTORMS COULD DEVELOP AS HEATING TAKES
PLACE DURING THE AFTERNOON.

.BNA...TORNADO WATCH FOR EAST HALF OF MIDDLE TENNESSEE UNTIL NOON.

BOYD
01
Hazardous weather outlook, Mar 19, 5:30 AM CST, 5 hours 16 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-201130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY
AS A STRONG LOW PRESSURE SYSTEM DEVELOPS IN THE PLAINS, THE ATMOSPHERE
IS DE-STABILIZING OVER THE MIDSTATE. EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TODAY. A FEW THUNDERSTORMS MAY BE SEVERE
WITH DAMAGING WINDS AND HAIL. THUNDERSTORM ACTIVITY SHOLD DIMINISH
MARKEDLY BY TONIGHT.

.DAYS TWO THROUGH SEVEN...
AS THE LOW PRESSURE SYSTEM MOVES CLOSER TO THE MIDSTATE THE THREAT
OF THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH FRIDAY. A WEAK COLD
FRONT WILL MOVE THROUGH FRIDAY AFTERNOON. LITTLE SIGNIFICANT WEATHER
EXPECTED ON SATURDAY AND BEYOND. THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR WEATHER CONDITIONS
SHOULD A SEVERE THUNDERSTORM OR TORNADO WATCH BE ISSUED FOR THE AREA
TODAY.

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:21 AM CSTTornado WarningOHXBedford, Marshall24 min
Mar 19, 7:43 AM CSTTornado WarningOHXBedford, Rutherford47 min
Mar 19, 8:15 AM CSTSevere Thunderstorm WarningOHXBedford, Lincoln45 min
Mar 19, 8:25 AM CSTSevere Thunderstorm WarningOHXWilson35 min
Mar 19, 9:00 AM CSTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson30 min
Mar 19, 9:14 AM CSTTornado WarningOHXBedford, Cannon, Coffee31 min
Mar 19, 9:17 AM CSTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith43 min
Mar 19, 9:24 AM CSTSevere Thunderstorm WarningOHXBedford, Lincoln, Moore51 min
Mar 19, 10:17 AM CSTSevere Thunderstorm WarningOHXCannon, DeKalb43 min
Mar 19, 10:24 AM CSTTornado WarningOHXCannon, DeKalb, Warren36 min
Mar 19, 10:58 AM CSTTornado WarningOHXDeKalb, Putnam47 min
Mar 19, 11:14 AM CSTFlash Flood WarningOHXCannon, Clay, Coffee, DeKalb, Franklin, Jackson and 6 more3 hr
Mar 19, 11:17 AM CSTTornado WarningOHXOverton, Putnam43 min
Mar 19, 11:28 AM CSTSevere Thunderstorm WarningOHXCoffee, Franklin, Warren47 min
Mar 19, 11:43 AM CSTTornado WarningOHXWarren, White32 min
Mar 19, 11:50 AM CSTTornado WarningOHXOverton, Pickett25 min
Mar 19, 11:58 AM CSTTornado WarningOHXPutnam17 min
Mar 19, 12:16 PM CSTSevere Thunderstorm WarningOHXWarren, White44 min
Mar 19, 12:16 PM CSTTornado WarningOHXOverton29 min
Mar 19, 12:33 PM CSTTornado WarningOHXWarren, White27 min
Mar 19, 12:46 PM CSTTornado WarningOHXVan Buren14 min
Mar 19, 12:49 PM CSTSevere Thunderstorm WarningOHXFentress, Overton, Pickett36 min
Mar 19, 1:01 PM CSTTornado WarningOHXWhite14 min
Mar 19, 1:04 PM CSTTornado WarningOHXPutnam26 min
Mar 19, 1:24 PM CSTSevere Thunderstorm WarningOHXVan Buren, Warren, White51 min
Mar 19, 1:29 PM CSTTornado WarningOHXFentress, Overton, Pickett, Putnam31 min
Mar 19, 2:00 PM CSTTornado WarningOHXFentress25 min
Mar 19, 2:12 PM CSTFlash Flood WarningOHXWarren, White2 hr
Mar 19, 2:13 PM CSTSevere Thunderstorm WarningOHXOverton, Putnam47 min
Mar 19, 2:16 PM CSTTornado WarningOHXFentress, Pickett24 min
Mar 19, 2:41 PM CSTTornado WarningOHXFentress, Overton29 min
Mar 19, 3:11 PM CSTSevere Thunderstorm WarningOHXFentress, Pickett39 min

Nearby

Tornado Warnings in Tennessee, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.